It’s an off-chemo week and yet I am still unable to sleep tonight, 2am on a Saturday. Sigh. Could be that I took two Compazine today – let me explain.
I have a mild case of oral thrush – basically a mouth yeast infection. Yeah, yeah, it sounds totally gross but it’s a common occurrence for people on chemo and mine has just meant my mouth feels slimy and I have some white stuff on my tongue. My doctor prescribed these big white tablets that I have to dissolve in my mouth for 15-30 minutes, and while they’ve been working, they made me a bit nauseous. At first, I took Ativan to help with the nausea – though my doctor prescribed it initially for my anxiety, it also helps nausea. Then I trolled the interwebs and learned all about Ativan addiction and got scared and switched to Compazine instead, a drug I was originally prescribed for nausea in the days after my chemo.
Every drug has a side effect, I guess (in fact, one of Compazine’s side effects as listed on the website I linked to is “fine, worm-like tongue movements… whatever that means). Hard to accept because up until now in my life the only drugs I’d ever really taken were Tylenol and here and there an antibiotic.
I’m also coming to terms with the fact that “bald from chemo” in my case does not mean completely, Samuel L. Jackson style bald. It means bald with delicate, dark peach fuzz all over my head. This is almost harder than just being completely bald, because unless I keep these rogue hairs always trimmed down, I can’t make it look like I meant to do this to my head. Did others have this kind of baldness?
My confidence is building everyday and I did have fun wearing a wig to work on Friday, but it might be a couple days before I post a picture here.
Welp, it’s 3:40am on a Saturday night and I am wide awake. I assume this is a side effect of the anti-nausea steroids, but who can be sure? While I appreciate not being nauseous, I’m really jonesing for some sleep right about now.
This first round of AC (Adriamycin and Cytoxan) hasn’t been terrible. I have an appetite, I can carry on conversations, yesterday I spent a few glorious hours just lounging in my parents’ backyard by the pool with neighbors and friends – the chemo really hasn’t kept me from doing things I want to do. But it does make me feel a little off – a little bit not myself and a little bit mixed up in the head. There were a couple hours yesterday when I just couldn’t concentrate on anything. I couldn’t play Words with Friends, I couldn’t watch TV or read, I just kind of wandered around in a weird haze trying to collect my thoughts and feel normal.
I’m someone who fights the urge to use Tylenol when I have a headache, and suddenly my body is being overrun with all kinds of drugs that I don’t want there – it just doesn’t make me feel very good.
I’m trying to hang my hat on the fact that these side effects won’t be with me the majority of my days, but it’s hard to see how I can live through 7 more rounds of this toxic stuff.
On another drug-related note, I think the Neulasta (shot to keep my white blood cell counts high) is making my jaw hurt. Grrr.
Several news sites were abuzz yesterday with the prospect of the FDA revoking its approval of Avastin, a drug used to prevent tumors from growing in people with very late-stage breast cancer.
Here’s an article from the Washington Post: FDA considers revoking approval of Avastin for advanced breat cancer
While it’s not immediately relevant to my situation or that of many previvors, it was shocking for me to see how expensive these cancer-treatment drugs are. The article says that the producing drug company has a program that caps yearly payments at $57,000 for women with income less than $100,000 – that’s more than HALF the woman’s income spent on one drug! Crazy.
I also want to send thoughts toward another woman who blogs about BRCA and is a great supporter of our mutated little community. Teri Smieja, whose blog is here, has been struggling with some post-surgery complications. You can read about them in her August 14th post.
While I have not yet decided to have surgery and I don’t see myself having surgery for a while, reading about this does make me scared for the day it eventually happens. Please support Teri in her journey and let her story be a warning and a learning experience in your own BRCA journey.